Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 830, NWS Norman, OK

August 20, 2017Ellis County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 20, 2017, 8:15 PM CDT for Ellis County, Woodward County, Oklahoma. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2017, 8:15 PM CDT (01:15 UTC)
Expired
Aug 20, 2017, 8:44 PM CDT
In force
29 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Ellis County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 138 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1973 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1973 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2126 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

132 
WUUS54 KOUN 210115
SVROUN
OKC045-153-210200-
/O.NEW.KOUN.SV.W.0830.170821T0115Z-170821T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
815 PM CDT SUN AUG 20 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  North central Ellis County in northwestern Oklahoma...
  West central Woodward County in northwestern Oklahoma...

* Until 900 PM CDT

* At 815 PM CDT, a severe thunderstorm was located near Fargo, moving
  northeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Woodward, Gage, Fargo, Fort Supply and Tangier. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3625 9964 3629 9978 3659 9961 3650 9937
TIME...MOT...LOC 0115Z 211DEG 15KT 3633 9967 

HAIL...1.25IN
WIND...60MPH
 
$$

11
2 follow-up statements
074 
WWUS54 KOUN 210127
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
827 PM CDT SUN AUG 20 2017

OKC045-153-210200-
/O.CON.KOUN.SV.W.0830.000000T0000Z-170821T0200Z/
Ellis OK-Woodward OK-
827 PM CDT SUN AUG 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTH CENTRAL ELLIS AND WEST CENTRAL WOODWARD COUNTIES...

At 826 PM CDT, a severe thunderstorm was located over Fargo, moving
northeast at 15 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Woodward, Gage, Fargo, Fort Supply and Tangier. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Fort Supply Lake, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to 15
miles from the parent thunderstorm. If you can hear thunder, you are
close enough to be struck by lightning. Move to safe shelter now!  Do
not be caught on the water in a thunderstorm.

&&

LAT...LON 3625 9964 3629 9978 3659 9961 3650 9937
TIME...MOT...LOC 0126Z 218DEG 13KT 3637 9963 

HAIL...0.88IN
WIND...60MPH
 
$$

11
576 
WWUS54 KOUN 210144
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
844 PM CDT SUN AUG 20 2017

OKC045-153-210154-
/O.CAN.KOUN.SV.W.0830.000000T0000Z-170821T0200Z/
Ellis OK-Woodward OK-
844 PM CDT SUN AUG 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ELLIS AND WEST
CENTRAL WOODWARD COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3625 9964 3629 9978 3659 9961 3650 9937
TIME...MOT...LOC 0141Z 211DEG 15KT 3644 9958 

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 8:06 PM CDT, 9 minutes earlier.

Area forecast discussion, Aug 20, 8:06 PM CDT, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
806 PM CDT Sun Aug 20 2017

.UPDATE...
Some showers and storms will continue to move across portions of
western Oklahoma this evening. Increased PoPs in NW OK to account
for current activity. Also adjusted sky cover to show current
trends. Otherwise, the rest of the forecast looks pretty good. All
updates out soon.

&&

.PREV DISCUSSION... /issued 626 PM CDT Sun Aug 20 2017/

AVIATION...
21/00Z TAFs. VFR conditions expected across terminals. Isolated
showers and brief TSRA may affect far western Oklahoma terminals
early in forecast period and will mention gusty wind with showers
possible at KGAG. Otherwise, south-southeast winds tonight will
veer to southwesterly most areas tomorrow with 20-25KT gusts
western Oklahoma terminals.

PREV DISCUSSION... /issued 134 PM CDT Sun Aug 20 2017/

DISCUSSION...
Hot and humid weather will stick around through Tuesday. Today's
heat index values are less than those of yesterday and aren't
expected to be much higher tomorrow, so the heat advisory will not
be extended at the moment. A strong upper trough is expected to
sweep southeast and bring a front Tuesday to Oklahoma. Plenty of
lower and mid-level moisture will be around for rain and
thunderstorms associated with this system into late Tuesday. The
front will be a focus through Wednesday in the southern half of
Oklahoma. Later in the week, the trend continues for a weakening
upper high pressure over NM which would allow one or more weak
upper troughs to move through this area toward the southern
plains. Exposure to northwest flow aloft will enhance rain chances
late week and into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  75  94  75  93 /  10  10  10  40
Hobart OK         76  95  75  94 /  10   0  10  30
Wichita Falls TX  76  97  76  96 /  10   0   0  30
Gage OK           73  93  71  88 /  50  20  30  30
Ponca City OK     77  96  75  89 /  20  20  20  50
Durant OK         76  93  74  93 /   0  10   0  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/11
Hazardous weather outlook, Aug 20, 8:10 PM CDT, 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
810 PM CDT Sun Aug 20 2017

OKZ004>048-050>052-TXZ083>090-220115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
810 PM CDT Sun Aug 20 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Some thunderstorms are possible this evening across portions of
western Oklahoma. The strongest storms could produce hail up to
the size of half dollars and wind gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
There will be at least a slight chance of thunderstorms each day.
The greatest chance for strong and severe storms will be late
Tuesday through early Wednesday.

.Heat...
Hot and humid weather will continue through at least Tuesday. If
you will be working or playing outdoors, take frequent breaks and
stay hydrated.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 20, 7:36 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
736 PM CDT SUN AUG 20 2017

OKZ009-014-210100-
Roger Mills OK-Ellis OK-
736 PM CDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Roger Mills and
central Ellis Counties Until 800 PM CDT...

AT 734 PM CDT, strong thunderstorms were along a line extending from
5 miles northwest of Arnett to near Durham to 5 miles southwest of
Reydon, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Wind gusts 40 to 50 MPH...

Locations impacted include...
Shattuck, Arnett, Gage, Fargo, Reydon, Crawford, Roll and Durham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3562 10000 3581 9994 3633 9992 3652 9961
      3598 9960 3568 9973 3550 10000
TIME...MOT...LOC 0034Z 220DEG 17KT 3617 9985 3583 9988 3559 9998

11
Special weather statement, Aug 20, 7:57 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
757 PM CDT SUN AUG 20 2017

OKZ009-010-014-210130-
Woodward OK-Roger Mills OK-Ellis OK-
757 PM CDT SUN AUG 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Woodward...central
Roger Mills and central Ellis Counties Until 830 PM CDT...

AT 754 PM CDT, strong thunderstorms were along a line extending from
4 miles southeast of Gage to 10 miles northeast of Crawford to near
Reydon, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Wind gusts 40 to 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Woodward, Arnett, Gage, Fargo, Fort Supply, Reydon, Strong City,
Crawford, Harmon, Roll and Tangier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

If on or near Fort Supply Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to 15
miles from the parent thunderstorm. If you can hear thunder, you are
close enough to be struck by lightning. Move to safe shelter now. Do
not be caught on the water in a thunderstorm.

&&

LAT...LON 3659 9943 3615 9941 3566 9960 3556 9997
      3592 9980 3636 9982 3658 9961
TIME...MOT...LOC 0054Z 219DEG 19KT 3627 9972 3595 9971 3567 9988

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:36 PM CDTSpecial Weather StatementOUNEllis, Roger Mills24 min
Aug 20, 7:57 PM CDTSpecial Weather StatementOUNEllis, Roger Mills33 min
Aug 20, 8:46 PM CDTSpecial Weather StatementOUNWoodward29 min
Aug 20, 9:13 PM CDTSpecial Weather StatementOUNWoodward32 min
Aug 20, 9:44 PM CDTSpecial Weather StatementOUNWoods31 min
Aug 20, 10:12 PM CDTSpecial Weather StatementOUNAlfalfa, Major, Woods33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.